Jump to content
CrazyBoards.org

Recommended Posts

i have to make a mood stabilizer decision and i don't know what to do. my pdoc gave me the go-ahead to decide on my own.

i am very happy with my tegretol but it's causing me some liver problems. i don't feel sick or anything but all my enzymes are elevated. so it's not a problem for NOW it's a problem for later. at 800 mg my GGT was 130-140 (normal range tops off at 50-55) and every other enzyme was fine. at 1200 mg my GGT is 210 and every other enzyme is elevated, albeit slightly. i understand that the GGT is supposed to be elevated with tegretol, i am concerned about other enzymes, however.

i am pretty young (24) so i'm sure if i keep things like this, they will come back to bite me in the ass. i mean, liver is a pretty important organ.

my current problem is depression (tegretol helps a lot). ADs are out - i'm a rapid cycler and prone to mixed episodes. the option that is in front of me right now is lowering the tegretol back to 800 or 600 where it didn't affect my other enzymes and adding lithium. lithium alone didn't work for me before. depakote never worked for me either. neither did lamictal (alone or with lithium). but the research that i've read says that lithium combined with tegretol works much better than either alone.

but lithium affects thyroid and kidneys. i am not afraid of lithium, i've taken it for a couple of years and it was fine except it didn't do a lot for the cycling, so i'm ok with side effects, it's just the organs i'm afraid for. i have a long life ahead of me to live.

so.. keep things as it is or.. get liver in better shape and target other organs instead? (and lose hair, yay!)

i just don't know.

any suggestions would be appreciated. thank you guys

Link to comment
Share on other sites

I'd try lithium first, because it is a cheap drug. But I am pretty sure Depakote is used for rapid cycling. I unfortunately don't know how it is excreted. I know zonegran (related to Topomax) gave me kidney damage, which is a reported side effect, but I think might be pretty rare. As Sylvan said, it isn't going to have the effect on everyone, by any means.

Link to comment
Share on other sites

I wasn't worried about lithium when I was on it, and had it worked better, I'd have stayed on it when I got my insurance back. I've been diabetic over 20 years, and believe me when I say you start to worry about your kidneys at thaty point. I discussed this with both my gp and my pdoc and we went ahead with the lith after dropping the topamax (when I lost my insurance).

Here's the thing: quite frankly, you never know how any med will affect you until you take it. Everybody worries about the possible negatives, so much so that they may pass up what could be the best med for them. Were you worried about liver problems when you started tegretol? Hmm?

Anyways, lithium-induced kidney damage has tnded to be caused by the much higher doses used in the past, especially in hospitalized patients. At the carefully monitored doses these days, with regular blood checks, I think it's safe to say the lilihood of damage is minimal. Thyroid levels may be affected but that does not mean there will be damage.

And some women think bald is sexy...so if hair starts falling out, just shave your head. (Well, it's one way of dealing...)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...